Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 6, NWS Kansas City, MO

June 23, 1999Clay County, Jackson County, Ray County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 23, 1999, 2:30 PM CDT for Clay County, Jackson County, Ray County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 1999, 2:30 PM CDT (19:30 UTC)
Expired
Jun 23, 1999, 5:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clay County, MO, Jackson County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEAX 231931
FFWMCI
MOC047-095-177-232200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT WED JUN 23 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN MISSOURI
  JACKSON COUNTY IN MISSOURI
  RAY COUNTY IN MISSOURI

* UNTIL 500 PM CDT

* AT 230 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED...
  A LARGE AREA OF MODERATE TO HEAVY RAIN FROM NEAR DOWNTOWN KANSAS CITY
  AND SMITHVILLE...EAST AND NORTHEAST THROUGH INDEPENDENCE AND RICHMOND.
  THIS AREA OF RAIN WAS MOVING SLOWLY EAST AT LESS THAN 20 MPH.  DOPPLER
  RADAR RAINFALL ESTIMATES AND OBSERVER REPORTS INDICATED THAT OVER TWO 
  INCHES OF RAIN HAS FALLEN ACROSS MUCH OF CLAY...JACKSON AND RAY COUNTIES 
  SINCE NOON.  ADDITIONAL RAINFALL OF AN INCH TO AN INCH AND A HALF IS 
  EXPECTED THROUGH 430 PM...WHICH WILL LEAD TO A CONTINUED LIKELIHOOD OF
  FLASH FLOODING.

* ADDITIONAL HEAVY RAINFALL WILL LEAD TO RAPID RISES...AND THE THREAT
  OF FLASH FLOODING...ACROSS MUCH OF CLAY...RAY AND ESPECIALLY THE NORTHERN
  HALF OF JACKSON COUNTY.  THE FLASH FLOODING THREAT REMAINS ESPECIALLY 
  HIGH ALONG BRUSH AND TURKEY CREEKS. 

THE FLASH FLOOD WARNING FOR JOHNSON AND WYANDOTTE COUNTIES WILL EXPIRE AT 
230 PM AND NOT BE REISSUED. HOWEVER...CREEKS AND STREAMS IN THESE COUNTIES
WILL REMAIN HIGH THROUGHOUT THE LATE AFTERNOON HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS DURING THE EVENING
COMMUTE.

LAT...LON 3945 9461 3886 9459 3884 9415 3920 9414
          3927 9382 3978 9380 3976 9415 3945 9424

HUDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:15 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 23, 2:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT WED JUN 23 1999

RATHER IMPRESSIVE MESOSCALE FEATURES ACROSS CWA THIS AFTERNOON.
BOTH SATELLITE AND RADAR IMAGERY DEPICTING COMPACT STRONG CYCLONIC
CIRCULATION TRACKING ACROSS EAST CENTRAL KANSAS INTO WEST CENTRAL
MO.  PROFILERS SHOW JET ENTERING WRN OK ATTM WHICH SEEMINGLY HAS
HELPED INTENSIFY CIRCULATION.  LOW LEVEL WINDS HAVE IN TURN
STRENGTHENED...GIVING GOOD FEED OF TROPICAL AIR INTO WEAK BOUNDARY.
ETA SEEMS TO HAVE HANDLED THIS CIRCULATION REASONABLY WELL MINUS A
FEW DETAILS.  ATMOS HAS BEEN VERY EFFICIENT RAIN PRODUCER TODAY WITH
2-3" RAIN REPORTS COMMON.  JET IN OK SHOULD HELP DRAG VORT EASTWARD
TONIGHT...SIMILAR TO ETA'S DEPICTION.

THAT SAID...CONCERNS FOR FIRST PERIOD ARE OBVIOUSLY +RA THREAT AND
THEN ENDING OF PCPN.  RATHER SHARP BACK EDGE TO PCPN SHIELD ATTM
WHICH HEAVIER PCPN SEEMS TO BE REINFORCING.  WITH PASSING OF
VORT...PCPN SHOULD END FROM NW TO SE.  TOYING WITH THE IDEA OF FF WATCH
FOR SERN ZONES GIVEN +RA THREAT FOR NEXT 4-6 HOURS.  FFG VALUES ARE
FAIRLY LOW.  HEAVIEST PCPN SEEMS TO BE BECOMING SOMEWHAT MORE
PROGRESSIVE NOW IN ITS SEWD MOVEMENT...SO AM LEANING AGAINST
ATTM...BUT WILL MONITOR FOR NEXT HOUR BEFORE MAKING FINAL CALL.

ONCE CLOUD CANOPY CLEARS LATER TONIGHT...WITH VERY WET GROUND AND
LIGHT WINDS...EXPECT FOG TO BECOME FAIRLY WIDESPREAD.

TMRW SHOULD BE BEGINNING OF HOTTER DRIER PERIOD.  AREA GETS OUT OF
TRUE TROPICAL AIRMASS (ALTHOUGH BL DEWPOINTS WON'T DROP MUCH AT
ALL).  ATMOS STILL FAIRLY UNCAPPED WHICH IS A BIT UNSETTLING.  FOR
NOW...AM ENVISIONING SCENARIO WHERE CWA IS IN SUBSIDENT REGION
BETWEEN MCS IN OK AND UPPER WAVE IN OH VALLEY.  IF SUBSIDENCE ISN'T
STRONG ENOUGH...COULD POP AN ISOLATED TSRA OR TWO...BUT THREAT IS
TOO LOW TO CARRY.

TEMPS SHOULD WARM...THOUGH PROBABLY NOT QUITE TO FWC LEVELS AS
MORNING FOG AND/OR AFTN CU WILL SLOW THINGS A BIT.  MCI WILL MAKE A
REAL RUN FOR ITS FIRST 90 DEG TEMP THIS YEAR ON FRI.  EXTENDED LOOKS
LIKE SUMMER.

.EAX...
KS...NONE.
MO...NONE.

JM

In the hours before

Special weather statement, Jun 23, 1:00 PM CDT, 1 hour 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 23 1999

...HEAVY RAIN WITH FLOODING PROBLEMS THIS AFTERNOON ACROSS PORTIONS
OF EASTERN KANSAS AND NORTHERN MISSOURI...

FORECAST:  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS
AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM THE KANSAS CITY
METRO AREA TO KIRKSVILLE. ADDITIONAL RAINFALL TOTALS COULD BE FROM 1
TO 2 INCHES THIS AFTERNOON.

HEAVY RAINFALL TOTALS OF 1 TO 3 INCHES THIS MORNING HAVE LEFT MANY
AREAS WITH FLASH FLOODING...MAINLY IN COUNTIES IN WEST CENTRAL
MISSOURI. ADDITIONAL RAINFALL AMOUNTS THIS AFTERNOON WILL ONLY ADD
TO THE FLOODING PROBLEMS.

DISCUSSION: A COLD FRONT CONTINUES TO VERY SLOWLY MOVE SOUTHEAST
ACROSS MISSOURI. AS THIS FRONT MOVES SOUTH...THE RAINFALL SHOULD
TAPER OFF IN MOST AREAS FROM NORTHWEST TO SOUTHEAST LATER TONIGHT.

LVQ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:30 PM CDTFlash Flood WarningEAXJackson2 hr
Jun 23, 12:46 PM CDTFlash Flood WarningEAXRay104 min
Jun 23, 1:53 PM CDTFlash Flood WarningEAXLafayette2 hr

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.